Attorneys Available 24/7
Call (888) 314-9945

Blog

Woman Killed by Rocks Falling From Semi

Author Brigitte Barrera

On Tuesday, September 16th, a car accident involving multiple vehicles resulted in a woman’s death after her car was struck by a rock in Bastrop County.

Details of the Fatal Bastrop Accident

According to the Brownsville Herald, the car accident happened in Paige, Texas on U.S. Highway 290. Four vehicles, two semitrailers and two cars, were involved in the incident.

One of the semitrailers was carrying large rocks. This semi crossed onto a lane with oncoming traffic in order to avoid another semitrailer that was turning.

The load of large rocks went flying all over the highway and hit a vehicle. The struck vehicle was occupied by a couple. It is unknown whether the man or woman was driving.

The woman was pronounced dead at the scene while the man was flown to a local hospital. One of the truck drivers was also taken to a hospital. Conditions and identities of the victims have not been released.

This accident is still under investigation

U.S. Trucking Accident Statistics

The following information was provided by the National Highway Traffic Safety Administration (NHTSA):

  • In 2012, 3,921 people were killed in traffic accidents involving large trucks.
  • This marks a 4 percent increase from 2011 when 3,781 trucking related fatalities were recorded.
  • Of those killed in trucking accidents in 2012:
    • 697 were occupants of large trucks
    • 2,843 were occupants of other vehicles
    • 381 were non-occupants including bicyclists and pedestrians

Share this article:

Onglyza (Saxagliptin) Linked to Heart Failure

Author Jasjit Mundh

A study shows that using Onglyza (saxagliptin pills) to regulate blood sugar is linked to higher risks of heart failure.

About the Saxagliptin Risk

According to Medscape, saxagliptin is a selective dipeptidyl peptidase 4 (DPP-4) inhibitor sold as Onglyza and is made by AstraZeneca and Bristol-Myers Squibb. It is used to control blood sugar and is linked to higher risks of heart failure, higher levels of natriuretic peptides, a history of heart problems, and chronic kidney disease.

The link between saxagliptin and heart failure was first reported in October 2013 (in the New England Journal of Medicine). Research finds that the risk of heart failure is the highest in the first year after patients begin taking the drug.

A previous study by the Saxagliptin Assessment of Vascular Outcomes Recorded in Patients with Diabetes Mellitus (SAVOR)-Thrombolysis in Myocardial Infarction (TIMI) found 3.5% of the patients on saxagliptin were hospitalized with heart failure. By comparison, 2.8% of placebo patients were hospitalized with heart failure.

Studies of most other glucose-lowering medications have either found a link between an increased risk of heart failure, or were not adequately designed to evaluate this risk. Dr. Gregg Fonarow of Ronald Reagan UCLA-Medical Center believes that the heart failure risk is increased with other medications. The current study by Dr. Scirica and his team sought to identify factors associated with the increased risk.

The U.S. Food and Drug Adminstration (FDA) announced in February 2014 that it would start reviewing the heart failure risk associated with saxagliptin.

The study suggests that physicians who put patients on medications for diabetes should closely monitor patients and determine whether other therapies that could potentially prevent and treat heart failure would be better for those patients.

Breakdown of the Saxagliptin Study

At 12 months, 1.9% of patients on saxagliptin had been hospitalized with heart failure versus 1.3% of the placebo group.

There was no significant difference in risk after that.

Patients' risk of hospitalization increased with their baseline levels of NT-proBNP, and being in the top quartile for levels of the biomarker was linked to 5.51-fold increased risk.
The mechanism through which saxagliptin might increase heart failure risk is not known.

Early-stage trials of the drug found no signal for fluid retention, weight gain, or heart failure.

Share this article:

Residue in Fruit Could Cause Allergic Reaction

Author Morgan Cain

People with antibiotic allergies may need to watch their intake of fruits due to a recent case in which a child suffered an anaphylactic reaction after eating a pie.

About the Allergic Reaction Case

According to Medscape and Health e Galaxy, a ten year old girl suffered from an anaphylactic reaction after she ate a piece of blueberry pie.

Lab tests discovered antibiotic residue on the blueberries but there was not enough to accurately identify it.  However, streptomycin is being suspected and was confirmed to be an allergen of the child.

What is Streptomycin?

According to Drugs.com, Streptomycin is normally used to treat tuberculosis (TB) and also infections caused by certain bacteria.  Because of this, the drug is used in orchards to fight bacterial growth to help protect the product from being destroyed.

There is widespread use of antibiotics in agriculture to ensure the safety of the products being grown.

Fruit Added to Allergy Watch List

Medscape and Health e Galaxy both report that the mother of the child notified appropriate sources immediately of the reaction so the food was able to be tested.

Past studied conducted have shown antibiotics in milk and meats to cause allergic reactions and due to this case, fruits are being added to the list of foods to watch.

Doctors request that individuals at risk for a life threatening allergic reaction carry epinephrine and know the proper method of administering it during an emergency situation.

Share this article:

Article Search

Blog Navigation

RSS Feeds